California, 2011Debris Flow and Flood in California, February 25, 2011
February 25, 2011 · NWS MTR · 5 events in 4 counties and zones
A potent and unseasonably cold storm moved through the San Francisco Bay Area and the cenrtal California coast producing brief heavy rain, small hail, strong wind and even a dusting of snow down to sea level. These weather elements combined to cause minor flooding, slick roads, small mudslides, and falling trees and power poles.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $240,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent and unseasonably cold storm moved through the San Francisco Bay Area and the cenrtal California coast producing brief heavy rain, small hail, strong wind and even a dusting of snow down to sea level. These weather elements combined to cause minor flooding, slick roads, small mudslides, and falling trees and power poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 24, 9:57 PM PST, 2 hours 3 minutes earlier.
Area forecast discussion, Feb 24, 9:57 PM PST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
957 PM PST THU FEB 24 2011
...COLD WINTER STORM TO IMPACT OUR AREA BEGINNING TONIGHT...
...VERY COLD TEMPERATURES EXPECTED BOTH EARLY SATURDAY MORNING AND
SUNDAY MORNING...
.DISCUSSION...AS OF 8:31 PM PST THURSDAY...RAIN HAS SPREAD AS FAR
SOUTH AS THE MONTEREY BAY WITH 6-HOURLY RAINFALL AMOUNTS RANGING
FROM A FEW HUNDREDTHS IN SANTA CLARA COUNTY TO NEARLY A HALF INCH IN
SAN MATEO COUNTY. THIS PRECIP IS ASSOCIATED WITH THE LEADING EDGE OF
THE SYSTEM...AS THE COLD CORE UPPER LOW CENTER IS NOW LOCATED ABOUT
280 MILES WEST OF PORTLAND...AND IT IS MOVING SOUTH. THE MAIN
PRECIPITATION BAND IS FORECAST TO MOVE ACROSS THE NORTH BAY TONIGHT
AND REACH THE BAY AREA BY MORNING...AND SPREAD SOUTH THROUGH THE
REST OF THE CWA DURING THE MORNING. THE COLD AIR IS BEHIND THE
FRONT...AND AS THIS COLD AIR ALOFT MIXES DOWN...SNOW LEVELS WILL
FALL. THEY ARE FORECAST TO FALL DOWN TO 1000 TO 1500 FEET IN THE
NORTHBAY MOUNTAINS OVERNIGHT...AND LOWER TO NEAR SEA LEVEL BY
TOMORROW NIGHT AND SATURDAY MORNING. THE QUESTION REMAINS...HOW MUCH
MOISTURE WILL BE LEFT BY THE TIME THE COLD AIR SETS IN. ALTHOUGH THE
BULK OF THE MOISTURE IS EXPECTED TO OCCUR DURING THE EARLY PART OF
THE SYSTEM...ENOUGH FOR SMALL AMOUNTS OF SNOW AT LOW ELEVATIONS IS
POSSIBLE...EVEN SAN FRANCISCO.
A WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THE NORTH BAY
MOUNTAINS TONIGHT THROUGH 4 PM FRIDAY...AND FOR THE SANTA CRUZ...EAST
BAY MOUNTAINS AND SANTA LUCIAS BEGINNING FRIDAY AFTERNOON THROUGH
SATURDAY MORNING.
THE COLD AIR WILL REMAIN IN PLACE AFTER THIS STORM SYSTEM MOVES
THROUGH. THIS WILL CAUSE FREEZING OR SUB-FREEZING TEMPERATURES
FRIDAY NIGHT IN THE NORTH BAY AND AGAIN SATURDAY NIGHT ACROSS MANY
AREAS IN OUR CWA. A FREEZE WATCH IS IN EFFECT FOR THE NORTH BAY
VALLEYS FOR FRIDAY NIGHT...AND THIS WILL LIKELY NEED TO BE EXPANDED
TO INCLUDE MORE AREAS FOR SATURDAY NIGHT.
SUNDAY AND MONDAY NOW LOOK DRY WITH A BIT OF A WARMING TREND. THE
LATEST RUN OF THE GFS KEEPS DRY CONDITIONS THROUGH TUESDAY AS WELL
BEFORE THE NEXT SYSTEM SPREADS RAIN ACROSS THE CWA ON WEDNESDAY.
&&
.AVIATION...AS OF 9:55 PM THURSDAY...CIGS WILL LOWER AND RAIN WILL
INCREASE OVERNIGHT AS A COLD WEATHER SYSTEM APPROACHES FROM THE
NORTH. SOUTHERLY WINDS WILL INCREASE THROUGH THE NIGHT AHEAD OF THE
FRONTAL PASSAGE THEN VEER TO THE WEST ON FRIDAY MORNING AFTER FRONTAL
PASSAGE. CEILINGS AND WIND DIRECTION ARE DEPENDENT ON THE TIMING OF
THE FRONT. CONFIDENCE IS MODERATE ON TIMING. CIGS WILL BREAK UP ON
FRIDAY AFTERNOON AND POST-FRONTAL SHOWER ACTIVITY WILL MOSTLY END BY
LATE IN THE DAY.
VICINITY OF KSFO...MVFR CIGS WILL CONTINUE THROUGH MIDDAY FRIDAY
ALONG WITH PERIODS OF RAIN. SOUTHERLY WINDS WILL STRENGTHEN TONIGHT
AHEAD OF THE FRONT BEFORE VEERING TO THE SOUTHWEST BY MID MORNING
FRIDAY...AND THEN TO THE WEST BY EARLY FRIDAY AFTERNOON. WIND SPEEDS
WILL GENERALLY BE AROUND 15 KNOTS LATE TONIGHT AND FRIDAY MORNING...
AND UP TO 20 KNOTS ON FRIDAY AFTERNOON WITH HIGHER GUSTS. CONDITIONS
WILL IMPROVE FRIDAY AFTERNOON WITH CIGS BREAKING UP AND POST-FRONTAL
SHOWER ACTIVITY TAPERING OFF.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR CIGS ARE EXPECTED THROUGH LATE
EVENING...LOWERING TO MVFR CIGS OVERNIGHT AS PRECIPITATION INCREASES.
SOUTHERLY WINDS WILL INCREASE LATE TONIGHT AND FRIDAY MORNING. CIGS
WILL BREAK UP...WINDS WILL VEER TO THE SOUTHWEST...AND PRECIP WILL
TURN SHOWERY BY EARLY FRIDAY AFTERNOON AFTER FRONTAL PASSAGE.
&&
.CLIMATE...HERE ARE RECORD LOW TEMPERATURES FOR SELECTED LOCATIONS
FOR FEBRUARY 26TH (SATURDAY) AND FEBRUARY 27TH (SUNDAY)
SAN FRANCISCO BAY AREA
.LOCATION...................FEB 26........FEB 27
SANTA ROSA................21/1913.......24/1962
SAN RAFAEL................32/1996.......29/1962
NAPA......................30/1945.......29/1942
SAN FRANCISCO.............37/1962.......38/1962
KSFO......................36/1971.......32/1951
OAKLAND...................38/1987.......39/2007
KOAK......................34/1962.......31/1962
RICHMOND..................35/1962.......34/1962
LIVERMORE.................26/1987.......25/1962
SAN JOSE..................33/1897.......28/1893
GILROY....................29/1971.......24/1962
MONTEREY BAY AREA
.LOCATION...................FEB 26........FEB 27
MONTEREY..................34/1971.......27/1962
SANTA CRUZ................30/1964.......25/1962
SALINAS...................28/1971.......25/1962
KSNS......................28/1935.......29/1962
KING CITY.................25/1964.......23/1962
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...WINTER WEATHER ADV NORTH BAY HILLS ABOVE 1000 FEET
...SCA...PIGEON POINT TO PT PIEDRAS BLANCAS 0-60 NM.
&&
PUBLIC FORECAST: SS
AVIATION: DYKEMA
CLIMATE: DH/BELL/DYKEMAHazardous weather outlook, Feb 24, 3:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
300 PM PST THU FEB 24 2011
CAZ506-251100-
NORTH BAY INTERIOR VALLEYS-
300 PM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH BAY VALLEYS IN THE SAN
FRANCISCO BAY AREA.
.DAY ONE...THURSDAY NIGHT
RAIN WILL CONTINUE TO INCREASE IN AREAL COVERAGE AND INTENSITY
OVERNIGHT AS A STRONG COLD FRONT MOVES INTO NORTHERN CALIFORNIA.
TEMPERATURES WILL REMAIN FAIRLY STEADY IN THE 40S...FALLING TO THE
UPPER 30S BY SUNRISE FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODS OF RAIN WILL TURN TO SHOWERS ON FRIDAY AS COLD AIR SPREADS
OVER THE REGION. ITS POSSIBLE THAT A RAIN AND SNOW MIX WILL DEVELOP
WITH SNOW LEVELS FALLING TO BETWEEN 500 AND 1000 FEET...ESPECIALLY
IN ANY OF THE STRONGER CONVECTIVE SHOWERS ON FRIDAY AND FRIDAY NIGHT.
UNSEASONABLY COLD AIR WILL OVERSPREAD THE NORTH BAY VALLEYS BY
FRIDAY NIGHT INTO SATURDAY. THEREFORE A FREEZE WATCH HAS BEEN
ISSUED FOR THE NORTH BAY VALLEYS FOR FRIDAY NIGHT INTO SATURDAY
MORNING. THIS WILL LIKELY BE UPGRADED TO A FREEZE WARNING. EVEN
COLDER TEMPERATURES ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING.
* PLEASE SEE SFONPWMTR WWUS76 WEATHER MESSAGE FOR MORE DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ511-512-517-518-251100-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS-
300 PM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ELEVATIONS ABOVE 1000 FEET
IN THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA EXCLUDING THE
NORTH BAY MOUNTAINS.
.DAY ONE...THURSDAY NIGHT
SNOW AND RAIN WILL SPREAD ACROSS THE HILLS TONIGHT. SNOW LEVEL WILL
START OUT AROUND 3000 FEET THIS EVENING...THEN LOWER TO AROUND 2000
FEET BY SUNRISE FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY WILL GO INTO EFFECT FROM 4 PM FRIDAY
THROUGH 10 AM SATURDAY FOR SNOW...WIND AND VERY COLD TEMPERATURES
FOR THE HILLS ABOVE 1000 FEET.
* PLEASE SEE SFOWSWMTR WWUS46 WINTER WEATHER MESSAGE FOR MORE
DETAILS *
ACCUMULATING SNOW IS LIKELY ABOVE 1500 TO 2000 FEET WITH SOME
ACCUMULATIONS POSSIBLE AT THE 1000 FOOT LEVEL. ANY SNOW COVERED
ROADS WILL BECOME HAZARDOUS VERY QUICKLY. THE COLD TEMPERATURES ON
FRIDAY NIGHT WILL NOT ALLOW FOR ANY MELTING AND ANY SHOWERS ON
FRIDAY NIGHT AND SATURDAY WILL ALMOST CERTAINLY FALL AS SNOW ABOVE
1000 FEET.
SNOW SHOWERS WILL END ON SATURDAY BUT VERY COLD TEMPERATURES WILL
CONTINUE THROUGH SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ006-505-508>510-513-516-528>530-251100-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
300 PM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS BELOW 1000 FEET
IN THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA.
.DAY ONE...THURSDAY NIGHT
RAIN WILL INCREASE FROM NORTH TO SOUTH TONIGHT ACROSS THE BAY AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAIN WILL TURN TO SHOWERS ON FRIDAY WITH VERY COLD AIR OVERSPREADING
THE BAY AREA. ITS POSSIBLE THAT RAIN AND SNOW WILL MIX DOWN TO
AROUND 500 FEET IN ANY HEAVIER SHOWERS. BY FRIDAY NIGHT VERY COLD
TEMPERATURES ARE FORECAST...EVEN IN THE VALLEYS WITH SOME SNOW
SHOWERS POSSIBLE ESPECIALLY FOR LOCATIONS ALONG THE COAST AND SOUTH
OF SAN FRANCISCO. SOME OF THE COLDEST AIR OF THE SEASON IS FORECAST
FOR SATURDAY MORNING THROUGH SUNDAY MORNING. A FREEZE WATCH MAY BE
ISSUED FOR THIS EVENT AS IT GETS CLOSER. THIS COLD SNAP WILL BE
POTENTIALLY LIFE THREATENING FOR THE HOMELESS AND OTHERS THAT HAVE
TO SPEND EXTENSIVE AMOUNTS OF TIME OUTSIDE THROUGH SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
CAZ507-251100-
NORTH BAY MOUNTAINS-
300 PM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY MOUNTAINS.
.DAY ONE...THURSDAY NIGHT
RAIN AND LOW ELEVATION SNOW WILL INCREASE IN COVERAGE AND INTENSITY
TONIGHT. SNOW LEVELS CURRENTLY AROUND 3000 FEET WILL LOWER OVERNIGHT
INTO FRIDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL
4 PM FRIDAY FOR ACCUMULATING SNOWFALL...WIND AND COLD TEMPERATURES.
* PLEASE SEE SFOWSWMTR WWUS46 WINTER WEATHER MESSAGE FOR MORE
DETAILS *
.DAY TOWN THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH 4 PM FRIDAY.
VERY COLD TEMPERATURES WILL CONTINUE FRIDAY NIGHT INTO SATURDAY WITH
SOME LINGERING SNOW SHOWERS IN THE HILLS. THE VERY COLD WEATHER
WILL THEN CONTINUE SATURDAY THROUGH SUNDAY MORNING BEFORE
TEMPERATURES FINALLY BEGIN TO MODERATE.
Event by event
3 strong wind, 1 debris flow, 1 flood. Local standard time, as filed.
Debris Flow, San Francisco Bay Shoreline
- When
- February 25, 12:00 AM PST to 4:00 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Heavy rain caused a landslide to occur around 3:18 a.m. PST along State Route 84 at Portola Road in Woodside. The roadway reopened at 4:16 a.m. PST.
Strong Wind, Santa Cruz Mountains
- When
- February 25, 5:00 AM PST to 10:00 AM PST
- Where
- Santa Cruz Mountains forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Strong wind combined with rain soaked soil to knock trees and power poles down. At approximately 9:15 a.m. PST power lines fell across State Route 84 at the junction of State Route 85 in Woodside. The roadway was reopened at 4:56 p.m. PST.
Strong Wind, San Francisco Bay Shoreline
- When
- February 25, 5:00 AM PST to 10:00 AM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
Strong wind combined with rain soaked soil to knock trees and power poles down. A large tree fell onto power lines in the 1100 block of Bromfield Road in Woodside causing the closure of the roadway.
Strong Wind, Northern Monterey Bay
- When
- February 25, 5:00 AM PST to 10:00 AM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $160,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Strong wind combined with rain soaked soil to knock trees and power poles down. A giant eucalyptus tree collapsed on the front entrance to a house. The tree also smashed two cars and severed power lines.
Flood, Santa Clara
- When
- February 25, 11:30 AM PST to 2:00 PM PST
- Where
- Santa Clara County, 0.58 mi NNW of Gilroy to 0.6 mi NNW of Gilroy
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.028, -121.575
Heavy rain caused the flood control channel of the Gilroy creek near Forest Street to rise to near capacity. Just before noon firefighters and police arrived at the scene where they pulled a 43-year-old male from the water. His death was determined to be from drowning.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 25 to 26, 20113 deaths · 1 injured · $90,000 · 4 events
- Strong Wind in North Carolina, February 25, 2011$3.0 million · 3 events
- Winter Storm and Avalanche in California, February 25 to 28, 2011$503,000 · 14 events
- High Wind and Strong Wind in New Jersey, February 25, 2011$325,000 · 53 kt wind · 21 events
- Winter Storm in New York, February 25, 2011$325,000 · 17 events
- Damaging Winds in Tennessee, February 25, 2011$174,000 · 55 kt wind · 17 events
- High Wind and Strong Wind in Pennsylvania, February 25, 2011$215,000 · 55 kt wind · 10 events
- Winter Storm and Winter Weather in Vermont, February 25, 2011$140,000 · 16 events
- High Wind in Delaware, February 25, 2011$200,000 · 57 kt wind · 4 events
- High Wind in Tennessee, February 25, 2011$74,000 · 78 kt wind · 13 events
- High Wind in Virginia, February 25, 2011$53,000 · 55 kt wind · 17 events
- Damaging Winds and Lightning Strike in New Jersey, February 25, 2011$76,000 · 65 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286821, 286824, 286825, 286830, 329540.